Research Article

Halothane hepatitis in children.

Br Med J (Clin Res Ed) 1987; 294 doi: https://doi.org/10.1136/bmj.294.6581.1209 (Published 09 May 1987) Cite this as: Br Med J (Clin Res Ed) 1987;294:1209
  1. J G Kenna,
  2. J Neuberger,
  3. G Mieli-Vergani,
  4. A P Mowat,
  5. R Williams

    Abstract

    It is often stated that halothane hepatitis in children is nonexistent or extremely rare. This syndrome occurred in seven children aged between 11 months and 15 years, one of whom, a 3 1/2 year old boy, died with fulminant hepatic failure. All the children had received multiple halothane anaesthetics (range 2-6, median 3). In all cases other causes of liver diseases were excluded, and in all but one the diagnosis was confirmed serologically by antibodies to halothane altered liver cell membrane antigens. These findings suggest that halothane hepatitis occurs in children, and the risk of halothane hepatitis should therefore be considered when choosing which agents to use in children who require multiple anaesthetics.